Tornadoes · United States · Alabama · 2008
EF0 tornado, Richards Xrds, Alabama, February 17, 2008
This EF0 tornado ran 0.4 miles across Barbour County on February 17, 2008, touching down at 4:38 PM CST and reaching 300 yards wide. It killed nobody, and did $6,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 17, 2008
- Touchdown
- 4:38 PM CST (22:38 UTC)
- Lifted
- 4:39 PM CST (22:39 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- County
- Barbour County
- Touchdown point
- 31.743, -85.289
- Lift-off point
- 31.748, -85.286
- Record number
- 0802171638-01
What the Weather Service recorded
A broken squall line, sparked by an advancing cold front and strong upper level storm, caused severe thunderstorms and tornadoes across Central Alabama.
A weak tornado touched down briefly near Eubanks Road (also known as CR-12) where it destroyed a barn, tore shingles off a roof, uprooted a large pine tree and damaged a tin roof. It then tracked northeast along CR-79 a short distance, before lifting near the intersection of CR-79 and AL-18. Along the path several trees were uprooted or snapped and several road signs sustained minor damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 17, 2:16 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 17, 2:16 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 216 PM CST SUN FEB 17 2008 .SHORT TERM... ONGOING SEVERE WEATHER ACROSS PORTIONS OF CENTRAL ALABAMA GENERALLY ALONG AND TO THE SOUTHEAST OF A LINE FROM ANNISTON TO SELMA. THE AREA OF GREATEST CONCERN IS ALONG A SQUALL LINE THAT IS SHIFTING EASTWARD AT AROUND 40 MPH. INDIVIDUAL STORMS ARE MOVING TO THE NORTH NORTHEAST AT UP TO 70 MPH. TORNADOES REMAIN A BIG CONCERN...ALTHOUGH HAIL AND STRAIGHT LINE WIND DAMAGE IS ALSO LIKELY. DEW POINTS ARE IN THE LOW 60S AND SRH AT AND ABOVE 500 M/SEC SQUARED CAPE IN EXCESS OF 1100 JOULES AND LIS IN THE -2 TO -4 RANGE WILL MAKE FOR AN ACTIVE EVENING. LOOKING AT VISIBLE SATELLITE IMAGERY...FARTHER WEST...A DISTINCT CLEARING LINE EXTENDS FROM MERIDIAN MISSISSIPPI TO HUNTSVILLE. MOST OF CENTRAL ALABAMA WILL SEE AT LEAST A GLIMPSE OF SUNSHINE BEFORE SUNSET...WITH THE EXTREME SOUTHWEST LIKELY TO BE THE EXCEPTION. PORTIONS OF WESTERN AND CENTRAL ALABAMA WILL SEE UP TO 4 HOURS OF SUNSHINE. WRAP AROUND MOISTURE AND COOLING TEMPERATURES OVERNIGHT WILL RESULT IN MORE CLOUDS BY MIDNIGHT AREA WIDE. TEMPERATURES WILL COOL INTO THE UPPER 30S TO MIDDLE 40S UNDER WEST TO NORTHWESTERLY FLOW. .LONG TERM...TUESDAY THROUGH SATURDAY. DRY WEATHER EXPECTED EARLY ON AS HIGH PRESSURE REMAINS IN PLACE. THIS HIGH PRESSURE THOUGH IS EXPECTED TO QUICKLY EXIT THE AREA BY WEDNESDAY. MOISTURE WILL QUICKLY RETURN ALONG WITH A MORE ACTIVE UPPER LEVEL PATTERN BY THURSDAY AND CONTINUE THROUGH THE WEEKEND. A FEW UPPER LEVEL SHORT WAVES AND POSSIBLY A TROF OR TWO WILL RIDE ALONG THIS UPPER FLOW WHICH WILL HELP KEEP OUR RAIN CHANCES UP THROUGH THE END OF THE FORECAST PERIOD. LONG RANGE MODELS CONTINUE TO SLIGHTLY CHANGE WITH THE INTENSITY OF EACH SYSTEM. BOTH GFS AND ECMWF KEEP THE AREA UNSTABLE FROM THURSDAY THROUGH THE WEEKEND. THE GFS BY FAR CONTINUES TO SHOW A MUCH STRONGER SYSTEM FOR FRIDAY. THE ECMWF ALSO SUPPORTS THIS SOLUTION ALTHOUGH DYNAMICS ARE NOT NEARLY AS STRONG. ONE THING TO NOTE IS THAT THE GFS IS SHOWING SOME VERY IMPRESSIVE CAPE VALUES FOR THIS TIME OF THE YEAR. FOR THE LOWER HALF OF CENTRAL ALABAMA...CAPE VALUES RANGE FROM 1500 TO 2000 WITH LIS IN THE -2 TO -4 RANGE. SOMETHING TO KEEP AN EYE OUT FOR NOW. AFTER A COOL START...TEMPERATURES ARE EXPECTED TO BOUNCE BACK TO WELL ABOVE NORMAL WITH NO SIGNIFICANT COOL DOWN IN SIGHT. 10/ARM && .AVIATION...18Z TAF DISCUSSION. STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED AT ALL TAF SITES FOR AN HOUR OR TWO THIS AFTERNOON BETWEEN 18Z(AT TCL) AND AS LATE AS 2230Z FARTHER EAST AT TOI AS A SQUALL LINE TRAVERSES CENTRAL ALABAMA.. IN ADDITION...GRADIENT WINDS SUSTAINED BETWEEN 10 AND 20 MPH...GENERALLY FROM THE SOUTH...WITH GUSTS AS HIGH AS 30 MPH CAN BE EXPECTED. WINDS WILL BE EVEN HIGHER IN ASSOCIATION WITH THUNDERSTORMS. WINDS WILL REMAIN STRONG BEHIND THE SQUALL LINE BUT GRADUALLY SHIFT SOUTHWESTERLY...THEN NORTHWESTERLY OVERNIGHT. SHIES SHOULD CLEAR FOR SEVERAL HOURS THIS AFTERNOON INTO THE EVENING HOURS BEFORE A LOW TO MID DECK REDEVELOPS OVERNIGHT. 12/SIRMON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 40 51 27 52 32 / 0 10 10 0 0 ANNISTON 41 52 29 55 36 / 10 10 0 0 0 BIRMINGHAM 39 51 30 57 37 / 0 10 0 0 0 TUSCALOOSA 40 52 31 59 36 / 0 0 0 0 0 CALERA 40 52 31 58 37 / 0 10 0 0 0 AUBURN 45 55 33 58 38 / 40 0 10 0 0 MONTGOMERY 44 56 33 62 35 / 10 0 10 0 0 TROY 46 59 33 61 34 / 40 0 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY IS IN EFFECT FOR ALL AREAS ACROSS CENTRAL ALABAMA FROM THROUGH 6 PM TODAY. && 07/07/07
Hazardous weather outlook, Feb 17, 1:09 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 109 PM CST SUN FEB 17 2008 ALZ011>015-017>050-181916- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 109 PM CST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS ONGOING ACROSS CENTRAL ALABAMA AND WILL CONTINUE FOR AT LEAS PORTIONS OF CENTRAL ALABAMA THROUGH 5 PM AS A SQUALL LINE TRAVERSES THE AREA. THERE IS A POTENTIAL FOR TORNADOES ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL BE MORE COMMONPLACE. EXTRAPOLATION FROM THE 1 PM POSITION OF THE SQUALL LINE WOULD ORIENT IT ALONG A LINE FROM LINEVILLE...TO PRATTVILLE...TO MOSSES BY 2 PM... ALONG A LINE FROM CUSSETA...TO AUBURN...TO TUSKEGEE...TO TROY BY 3 PM...AND ALONG A LINE FROM AND FROM PHENIX CITY TO BAKER HILL BY 4 PM. THE GREATEST TORNADO THREAT WILL BE SOUTHEAST OF A LINE FROM ROANOKE TO CLANTON TO SELMA FOR THE REMAINDER OF THE AFTERNOON. PLEASE STAY TUNED TO FURTHER STATEMENTS REFINING THE THREAT AREAS AND THE TIMING FOR YOUR SPECIFIC AREA. NORTH OF THE TORNADO THREAT AREAS AND SOUTH OF I-20...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH THE PRIMARY THREAT BEING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. STRONG SOUTH WINDS WILL PREVAIL ACROSS ALL OF CENTRAL ALABAMA TODAY...AND A LAKE WIND ADVISORY IS IN EFFECT FOR WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ON AREA LAKES AND WATERWAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THURSDAY AND FRIDAY...A SERIES OF UPPER LOWS WILL PASS TO THE WEST OF ALABAMA PRODUCING SHOWERS AND THUNDERSTORMS. AT THIS TIME...THE INSTABILITY AND MOISTURE APPEAR HIGH ENOUGH THAT SOME OF THE STORMS COULD BECOME STRONG...WITH THE BETTER CHANCE OF STRONG STORMS ON FRIDAY. STAY TUNED TO LATER STATEMENTS ADDRESSING SPECIFIC AREAS AND TIMING OR FOR A POTENTIAL THREAT UPGRADE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE REQUIRED TODAY.
In the hours before
Local storm report, Feb 17, 3:26 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL 10 N NORTHPORT 33.39N 87.59W
02/17/2008 E0.50 INCH TUSCALOOSA AL TRAINED SPOTTER
DIME SIZE HAIL REPORTED ON US HWY 43 TEN MILES NORTH OF
US HWY 82 NEAR LAKE TUSCALOOSA.
1100 AM HAIL DEMOPOLIS 32.50N 87.83W
02/17/2008 E0.25 INCH MARENGO AL TRAINED SPOTTER
PEA SIZE HAIL JUST NORTH OF THE CITY.
1105 AM HAIL GREENSBORO 32.70N 87.59W
02/17/2008 M1.00 INCH HALE AL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED IN THE GREENSBORO AREA.
1200 PM TSTM WND DMG BILLINGSLEY 32.66N 86.71W
02/17/2008 AUTAUGA AL TRAINED SPOTTER
FUNNEL CLOUD REPORTED JUST SW OF BILLINGSLEY HIGH SCHOOL.
1200 PM TSTM WND DMG 8 S CENTREVILLE 32.84N 87.13W
02/17/2008 BIBB AL LAW ENFORCEMENT
ONE TREE DOWN NEAR THE BIBB/PERRY COUNTY LINE.
1205 PM HAIL HELENA 33.29N 86.85W
02/17/2008 E0.75 INCH SHELBY AL PUBLIC
JUST OFF COUNTY ROAD 52 IN THE BRANDYWINE COMMUNITY.
1243 PM TORNADO 10 N SELMA 32.56N 87.03W
02/17/2008 DALLAS AL EMERGENCY MNGR
SIGNIFICANT DAMAGE IN THE SUMMERFIELD AREA. DAMAGE BEING
REPORTED ON COUNTY ROADS 843...37...AND 16...OAKMULGEE
ROAD...AND CENTENARY ROAD. NUMEROUS TREES DOWN...SEVERAL
HOMES DAMAGED/DESTROYED...AND HUGHS BODY SHOP DESTROYED.
1243 PM TSTM WND DMG 5 SE GOSHEN 31.67N 86.07W
02/17/2008 PIKE AL EMERGENCY MNGR
POSSIBLE TORNADO...ROAD DAMAGE REPORTED IN HENDERSON.
1258 PM TSTM WND DMG 10 SW CLANTON 32.74N 86.75W
02/17/2008 CHILTON AL LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON COUNTY ROAD 37.
0105 PM TSTM WND DMG CLANTON 32.84N 86.62W
02/17/2008 CHILTON AL BROADCAST MEDIA
TREES AND POWERLINES DOWN IN THE CITY.
0110 PM TSTM WND DMG 5 SE CLANTON 32.79N 86.56W
02/17/2008 CHILTON AL TRAINED SPOTTER
POSSIBLE TORNADO...NUMEROUS TREES DOWN ON COUNTY ROAD 41
JUST NORTH OF THE STATE EMA OFFICE...MOBILE HOME
DESTROYED AND DAMAGE TO A GARAGE.
0115 PM TSTM WND DMG CLANTON 32.84N 86.62W
02/17/2008 CHILTON AL AMATEUR RADIO
DOWNED POWER LINES AND SIGNS BLOWN DOWN NEAR EXIT 205 ON
INTERSTATE 65.
0120 PM TSTM WND DMG VERBENA 32.75N 86.51W
02/17/2008 CHILTON AL LAW ENFORCEMENT
TREES AND POWERLINES DOWN IN THE CITY.
0130 PM TORNADO ROCKFORD 32.89N 86.22W
02/17/2008 COOSA AL TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND IN ROCKFORD.
0130 PM HAIL 5 N ROCKFORD 32.96N 86.22W
02/17/2008 E0.88 INCH COOSA AL BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED ON COUNTY ROAD 49.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL EMERGENCY MNGR
EMA REPORTED PENNY SIZE HAIL NEAR HOLLIS CROSSROADS AT
THE INTERSECTION OF HIGHWAY 431 AND COUNTY ROAD 2 ALONG
WITH A CIRCULATION IN THE CLOUDS.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL AIRPLANE PILOT
EMA REPORTED PENNY SIZE HAIL AND CIRCULATION IN CLOUDS IN
THE HOLLIS CROSSROADS AREA NEAR INTERSECTION OF COUNTY
ROAD 2 AND HIGHWAY 431.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL EMERGENCY MNGR
EMA REPORTED PENNY SIZE HAIL AND CIRCULATION IN CLOUDS IN
THE HOLLIS CROSSROADS AREA NEAR THE INTERSECTION OF
HIGHWAY 431 AND COUNTY ROAD 2.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL EMERGENCY MNGR
EMA REPORTED PENNY SIZE HAIL AND CIRCULATION IN THE
CLOUDS IN THE HOLLIS CROSSROADS AREA NEAR THE
INTERSECTION OF HIGHWAY 431 AND COUNTY ROAD 2.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL EMERGENCY MNGR
EMA REPORTED DOWNED PENNY SIZE HAIL AND CIRCULATION IN
CLOUDS IN THE HOLLIS CROSSROADS AREA NEAR THE
INTERSECTION OF HIGHWAY 431 AND COUNTY ROAD 2.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL EMERGENCY MNGR
EMA REPORTED PENNY SIZE HAIL AND CIRCULATION IN CLOUDS IN
THE HOLLIS CROSSROADS AREA NEAR THE INTERSECTION OF
HIGHWAY 431 AND COUNTY ROAD 2.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL EMERGENCY MNGR
EMA REPORTED PENNY SIZE HAIL AND CIRCULATION IN CLOUDS
NEAR HIGHWAY 43 AND COUNTY ROAD 2 IN THE HOLLIS
CROSSROADS AREA AT THE INTERSECTION OF HIGHWAY 431 AND
COUNTY ROAD 2.
0230 PM TORNADO 8 S TROY 31.69N 85.97W
02/17/2008 PIKE AL LAW ENFORCEMENT
POSSIBLE TORNADO TOUCHDOWN IN SPRING HILL.
0248 PM TORNADO 5 NNE LOWNDESBORO 32.34N 86.58W
02/17/2008 LOWNDES AL EMERGENCY MNGR
*** 2 INJ *** POSSIBLE TORNADO IN NORTHEAST LOWNDES
COUNTY...POWERLINES DOWN AND MOBILE HOMES
DAMAGED...INJURED BEING TRANSPORTED TO HOSPITAL.
0310 PM TORNADO PRATTVILLE 32.46N 86.45W
02/17/2008 AUTAUGA AL EMERGENCY MNGR
POWERLINES ON CARS IN THE CITY...APARTMENT COMPLEX
DAMAGED ON COUNTY ROAD 4.
0315 PM FUNNEL CLOUD JACKSONS GAP 32.88N 85.82W
02/17/2008 TALLAPOOSA AL BROADCAST MEDIA
FUNNEL CLOUD REPORTED IN JACKSONS GAP...COULD NOT TELL IF
IT WAS ON THE GROUND.
0315 PM TORNADO MILLBROOK 32.49N 86.37W
02/17/2008 ELMORE AL EMERGENCY MNGR
TORNADO REPORTED ON THE GROUND ALONG COUNTY ROAD 143.
&&
GOLDENLocal storm report, Feb 17, 3:31 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TORNADO 8 S TROY 31.69N 85.97W
02/17/2008 PIKE AL LAW ENFORCEMENT
POSSIBLE TORNADO TOUCHDOWN IN SPRING HILL...TREES AND
POWERLINES DOWN ON COUNTY ROADS 3339, 3343, 2267...AND
HWY 87 NEAR HOLINESS CHURCH.
&&
GOLDENLocal storm report, Feb 17, 3:46 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TORNADO 6 NNW ROANOKE 33.23N 85.41W
02/17/2008 RANDOLPH AL EMERGENCY MNGR
POSSIBLE TORNADO...TREES AND POWERLINES DOWN IN THE ROCK
STAND AREA...TREES DOWN ON COUNTY ROAD 15...STRUCTURE
DAMAGE ON COUNTY ROADS 44 AND 609 JUST SOUTH OF WEDOWEE.
&&
GOLDENLocal storm report, Feb 17, 3:50 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG SEALE 32.30N 85.17W
02/17/2008 RUSSELL AL EMERGENCY MNGR
TREES DOWN ON HWY 431 NEAR SEALE.
&&
GOLDENLocal storm report, Feb 17, 3:55 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TORNADO COTTONTON 32.15N 85.07W
02/17/2008 RUSSELL AL DEPT OF HIGHWAYS
CONFIRMED TORNADO TOUCHDOWN IN COTTONTON.
&&
GOLDENLocal storm report, Feb 17, 3:57 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 PM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM TORNADO 10 E MILLERVILLE 33.19N 85.75W
02/17/2008 CLAY AL EMERGENCY MNGR
TORNADO TOUCHDOWN CONFIRMED IN THE MELLOW VALLEY
AREA...TREES DOWN AND HOMES DAMAGED.
0215 AM TSTM WND DMG 5 SE GOSHEN 31.67N 86.07W
02/17/2008 PIKE AL EMERGENCY MNGR
POSSIBLE TORNADO...ROAD DAMAGE REPORTED IN HENDERSON.
1055 AM HAIL 10 N NORTHPORT 33.39N 87.59W
02/17/2008 E0.50 INCH TUSCALOOSA AL TRAINED SPOTTER
DIME SIZE HAIL REPORTED ON US HWY 43 TEN MILES NORTH OF
US HWY 82 NEAR LAKE TUSCALOOSA.
1100 AM HAIL DEMOPOLIS 32.50N 87.83W
02/17/2008 E0.25 INCH MARENGO AL TRAINED SPOTTER
PEA SIZE HAIL JUST NORTH OF THE CITY.
1105 AM HAIL GREENSBORO 32.70N 87.59W
02/17/2008 M1.00 INCH HALE AL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED IN THE GREENSBORO AREA.
1200 PM TSTM WND DMG 8 S CENTREVILLE 32.84N 87.13W
02/17/2008 BIBB AL LAW ENFORCEMENT
ONE TREE DOWN NEAR THE BIBB/PERRY COUNTY LINE.
1200 PM TSTM WND DMG BILLINGSLEY 32.66N 86.71W
02/17/2008 AUTAUGA AL TRAINED SPOTTER
FUNNEL CLOUD REPORTED JUST SW OF BILLINGSLEY HIGH SCHOOL.
1205 PM HAIL HELENA 33.29N 86.85W
02/17/2008 E0.75 INCH SHELBY AL PUBLIC
JUST OFF COUNTY ROAD 52 IN THE BRANDYWINE COMMUNITY.
1243 PM TSTM WND DMG 5 SE GOSHEN 31.67N 86.07W
02/17/2008 PIKE AL EMERGENCY MNGR
POSSIBLE TORNADO...ROAD DAMAGE REPORTED IN HENDERSON.
1243 PM TORNADO 10 N SELMA 32.56N 87.03W
02/17/2008 DALLAS AL EMERGENCY MNGR
SIGNIFICANT DAMAGE IN THE SUMMERFIELD AREA. DAMAGE BEING
REPORTED ON COUNTY ROADS 843...37...AND 16...OAKMULGEE
ROAD...AND CENTENARY ROAD. NUMEROUS TREES DOWN...SEVERAL
HOMES DAMAGED/DESTROYED...AND HUGHS BODY SHOP DESTROYED.
1258 PM TSTM WND DMG 10 SW CLANTON 32.74N 86.75W
02/17/2008 CHILTON AL LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON COUNTY ROAD 37.
0105 PM TSTM WND DMG CLANTON 32.84N 86.62W
02/17/2008 CHILTON AL BROADCAST MEDIA
TREES AND POWERLINES DOWN IN THE CITY.
0110 PM TSTM WND DMG 5 SE CLANTON 32.79N 86.56W
02/17/2008 CHILTON AL TRAINED SPOTTER
POSSIBLE TORNADO...NUMEROUS TREES DOWN ON COUNTY ROAD 41
JUST NORTH OF THE STATE EMA OFFICE...MOBILE HOME
DESTROYED AND DAMAGE TO A GARAGE.
0115 PM TSTM WND DMG CLANTON 32.84N 86.62W
02/17/2008 CHILTON AL AMATEUR RADIO
DOWNED POWER LINES AND SIGNS BLOWN DOWN NEAR EXIT 205 ON
INTERSTATE 65.
0120 PM TSTM WND DMG VERBENA 32.75N 86.51W
02/17/2008 CHILTON AL LAW ENFORCEMENT
TREES AND POWERLINES DOWN IN THE CITY.
0130 PM HAIL 5 N ROCKFORD 32.96N 86.22W
02/17/2008 E0.88 INCH COOSA AL BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED ON COUNTY ROAD 49.
0130 PM TORNADO ROCKFORD 32.89N 86.22W
02/17/2008 COOSA AL TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND IN ROCKFORD.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL EMERGENCY MNGR
EMA REPORTED PENNY SIZE HAIL AND CIRCULATION IN CLOUDS
NEAR HIGHWAY 43 AND COUNTY ROAD 2 IN THE HOLLIS
CROSSROADS AREA AT THE INTERSECTION OF HIGHWAY 431 AND
COUNTY ROAD 2.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL EMERGENCY MNGR
EMA REPORTED PENNY SIZE HAIL AND CIRCULATION IN CLOUDS IN
THE HOLLIS CROSSROADS AREA NEAR THE INTERSECTION OF
HIGHWAY 431 AND COUNTY ROAD 2.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL EMERGENCY MNGR
EMA REPORTED DOWNED PENNY SIZE HAIL AND CIRCULATION IN
CLOUDS IN THE HOLLIS CROSSROADS AREA NEAR THE
INTERSECTION OF HIGHWAY 431 AND COUNTY ROAD 2.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL EMERGENCY MNGR
EMA REPORTED PENNY SIZE HAIL AND CIRCULATION IN THE
CLOUDS IN THE HOLLIS CROSSROADS AREA NEAR THE
INTERSECTION OF HIGHWAY 431 AND COUNTY ROAD 2.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL EMERGENCY MNGR
EMA REPORTED PENNY SIZE HAIL AND CIRCULATION IN CLOUDS IN
THE HOLLIS CROSSROADS AREA NEAR THE INTERSECTION OF
HIGHWAY 431 AND COUNTY ROAD 2.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL AIRPLANE PILOT
EMA REPORTED PENNY SIZE HAIL AND CIRCULATION IN CLOUDS IN
THE HOLLIS CROSSROADS AREA NEAR INTERSECTION OF COUNTY
ROAD 2 AND HIGHWAY 431.
0211 PM HAIL 10 S HEFLIN 33.50N 85.59W
02/17/2008 E0.75 INCH CLEBURNE AL EMERGENCY MNGR
EMA REPORTED PENNY SIZE HAIL NEAR HOLLIS CROSSROADS AT
THE INTERSECTION OF HIGHWAY 431 AND COUNTY ROAD 2 ALONG
WITH A CIRCULATION IN THE CLOUDS.
0220 PM TORNADO 6 NNW ROANOKE 33.23N 85.41W
02/17/2008 RANDOLPH AL EMERGENCY MNGR
POSSIBLE TORNADO...TREES AND POWERLINES DOWN IN THE ROCK
STAND AREA...TREES DOWN ON COUNTY ROAD 15...STRUCTURE
DAMAGE ON COUNTY ROADS 44 AND 609 JUST SOUTH OF WEDOWEE.
0230 PM TORNADO 8 S TROY 31.69N 85.97W
02/17/2008 PIKE AL LAW ENFORCEMENT
POSSIBLE TORNADO TOUCHDOWN IN SPRING HILL...TREES AND
POWERLINES DOWN ON COUNTY ROADS 3339, 3343, 2267...AND
HWY 87 NEAR HOLINESS CHURCH.
0248 PM TORNADO 5 NNE LOWNDESBORO 32.34N 86.58W
02/17/2008 LOWNDES AL EMERGENCY MNGR
*** 2 INJ *** POSSIBLE TORNADO IN NORTHEAST LOWNDES
COUNTY...POWERLINES DOWN AND MOBILE HOMES
DAMAGED...INJURED BEING TRANSPORTED TO HOSPITAL.
0310 PM TORNADO PRATTVILLE 32.46N 86.45W
02/17/2008 AUTAUGA AL EMERGENCY MNGR
POWERLINES ON CARS IN THE CITY...APARTMENT COMPLEX
DAMAGED ON COUNTY ROAD 4.
0315 PM FUNNEL CLOUD JACKSONS GAP 32.88N 85.82W
02/17/2008 TALLAPOOSA AL BROADCAST MEDIA
FUNNEL CLOUD REPORTED IN JACKSONS GAP...COULD NOT TELL IF
IT WAS ON THE GROUND.
0315 PM TORNADO MILLBROOK 32.49N 86.37W
02/17/2008 ELMORE AL EMERGENCY MNGR
TORNADO REPORTED ON THE GROUND ALONG COUNTY ROAD 143.
0340 PM TSTM WND DMG SEALE 32.30N 85.17W
02/17/2008 RUSSELL AL EMERGENCY MNGR
TREES DOWN ON HWY 431 NEAR SEALE.
0348 PM TORNADO COTTONTON 32.15N 85.07W
02/17/2008 RUSSELL AL DEPT OF HIGHWAYS
CONFIRMED TORNADO TOUCHDOWN IN COTTONTON.
&&
GOLDENThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tallahassee Rgnl, FL (KTLH), 12:00Z
10.6 hours before the tornado, 177 km from the path. February 17, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83739 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.8 K/km
Tallahassee Rgnl, FL (KTLH), 00:00Z
1.4 hours after it, 177 km from the path. February 18, 2008.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 323 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.1
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Dothan Municipal (DHN), 50 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2008 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of February 17, 2008
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 17 | 12:00 AM CST | EF1 | Barbour, AL | 2.3 | 50 | $75,000 | ||
| February 17 | 1:30 AM CST | EF1 | Saint Landry Parish, LA | 5.6 | 125 | $125,000 | ||
| February 17 | 3:42 AM CST | EF1 | Saint Helena Parish, LA | 0.3 | 15 | $30,000 | ||
| February 17 | 3:55 AM CST | EF1 | Tangipahoa Parish, LA | 2.0 | 15 | $15,000 | ||
| February 17 | 4:25 AM CST | EF0 | Washington Parish, LA | 0.1 | 15 | $8,000 | ||
| February 17 | 5:05 AM CST | EF0 | Washington Parish, LA | 0.3 | 15 | $20,000 | ||
| February 17 | 11:59 AM CST | EF1 | Escambia, FL | 5.1 | 200 | $750,000 | ||
| February 17 | 12:14 PM CST | EF1 | Santa Rosa, FL | 2.1 | 75 | $200,000 | ||
| February 17 | 12:26 PM CST | EF2 | Dallas, AL | 7.6 | 400 | $350,000 | ||
| February 17 | 1:04 PM CST | EF2 | Escambia, AL | 14.4 | 500 | $950,000 | ||
| February 17 | 1:05 PM CST | EF1 | Chilton, AL | 1.2 | 200 | $150,000 | ||
| February 17 | 1:42 PM CST | EF1 | Coosa, AL | 10.8 | 100 | $105,000 | ||
| February 17 | 1:47 PM CST | EF0 | Tallapoosa, AL | 4.5 | 50 | $10,000 | ||
| February 17 | 2:03 PM CST | EF0 | Clay, AL | 1.6 | 50 | $10,000 | ||
| February 17 | 2:17 PM CST | EF1 | Coffee, AL | 1.2 | 100 | $25,000 | ||
| February 17 | 2:22 PM CST | EF1 | Randolph, AL | 14.7 | 150 | $100,000 | ||
| February 17 | 2:23 PM CST | EF1 | Pike, AL | 8.4 | 250 | $60,000 | ||
| February 17 | 2:24 PM CST | EF2 | Lowndes, AL | 11.0 | 225 | 10 | $215,000 | |
| February 17 | 3:52 PM EST | EF1 | Carroll, GA | 4.0 | 150 | $150,000 | ||
| February 17 | 2:58 PM CST | EF3 | Autauga, AL | 14.7 | 440 | 50 | $10 million | |
| February 17 | 3:40 PM CST | EF2 | Russell, AL to GA | 17.1 | 1,000 | 4 | $140,000 | |
| February 17 | 5:05 PM EST | EF0 | Chattahoochee, GA | 48.5 | 100 | $310,000 | ||
| February 17 | 4:17 PM CST | EF1 | Barbour, AL | 21.4 | 75 | $35,000 | ||
| February 17 | 6:18 PM EST | EF1 | Crawford, GA | 10.0 | 250 | 8 | $550,000 | |
| February 17 | 7:01 PM EST | EF0 | Jones, GA | 2.4 | 50 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.